Alert archive / New Jersey / Special Weather Statements in 2017

Special Weather Statement, NWS Philadelphia/Mount Holly

June 6, 2017Cumberland County, New Jersey

NWS Philadelphia/Mount Holly issued this special weather statement at Jun 6, 2017, 3:10 PM EDT for Cumberland County, New Jersey. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 6, 2017, 3:10 PM EDT (19:10 UTC)
Expired
Jun 6, 2017, 4:00 PM EDT
In force
50 min
Issued by
NWS Philadelphia/Mount Holly

County Cumberland County, NJ

The radar

The Dover AFB radar (KDOX), 58 km from the middle of the area, began a volume at 19:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Wallops Is Stn, VA (KWAL), launched 12:00Z, 7.2 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Wallops Is Stn, VA at 12:00Z on 2017-06-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Wallops Is Stn, VA at 12:00Z on 2017-06-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
757 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

706 
WWUS81 KPHI 061910
SPSPHI

Special Weather Statement
National Weather Service Mount Holly NJ
310 PM EDT TUE JUN 6 2017

NJZ021-062000-
Cumberland-
310 PM EDT TUE JUN 6 2017

...A SHOWER WILL AFFECT CENTRAL CUMBERLAND COUNTY...

At 309 PM EDT, a shower was located near Fairton, or near Bridgeton,
moving southeast at 10 mph.

This shower will be near...
  Millville around 315 PM EDT. 
  Laurel Lake around 340 PM EDT. 
  Dividing Creek around 345 PM EDT. 
  Port Norris around 355 PM EDT. 
  Mauricetown, Leesburg, Bricksboro, Port Elizabeth and Bivalve 
  around 400 PM EDT. 

Wind gusts up to 35 mph and are possible with this shower.

Heavy rainfall is also occurring with this shower...and may cause 
ponding on roadways and poor drainage areas. Do not drive your 
vehicle through flooded roadways.

Occasional cloud to ground lightning may occur with this shower. 
Lightning can strike 15 miles away from a thunderstorm. If you see 
lightning or hear thunder seek a safe shelter inside a building or 
vehicle.

This shower may intensify, so be certain to monitor local radio 
stations and available television stations for additional 
information and possible warnings from the National Weather Service.

LAT...LON 3926 7497 3921 7508 3921 7510 3922 7510
      3921 7511 3922 7512 3922 7513 3923 7512
      3938 7523 3946 7513 3932 7488
TIME...MOT...LOC 1909Z 315DEG 11KT 3939 7515 

$$

Robertson

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this special weather statement went out at Jun 6, 1:25 PM EDT, 1 hour 45 minutes earlier.

Area forecast discussion, Jun 6, 1:25 PM EDT, 1 hour 45 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
125 PM EDT Tue Jun 6 2017

.SYNOPSIS...
A weak low pressure system will affect the weather over our region
today and tonight. High pressure from the Great Lakes will then
build across the area Wednesday and Thursday. Low pressure will move
up along the offshore waters Thursday and Thursday night. More high
pressure will be across the area for the weekend and into early next
week.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
130 pm update: Showers/isolated storms are developing along a
surface boundary from approximately Mount Pocono to the west
side of Philadelphia to around Georgetown, DE. Expect coverage
to increase slightly this afternoon, with storm motions
generally south or southeast along the boundary. So far,
forecast has coverage and chances of thunder covered well, so
few changes made to the near term at this time. However,
temperatures west of the boundary (where more clearing has
occurred) are running too low, so made some adjustments in this
region. Sky cover grids also adjusted to match satellite trends.

845 am update: Band of moderate to heavy rain now near the New
Jersey coast and adjacent Delaware Bay and should move offshore
within the next hour or two. More showers are developing
northwest of the Fall Line this morning, and this should
continue through the rest of the morning hours, eventually
sliding eastward into adjacent portions of the urban corridor
and southward into Delmarva along a developing surface
trough/backdoor cold front moving southwestward through eastern
Pennsylvania and central New Jersey at this time.

Convection-allowing models (CAMs) indicate pockets of
instability developing near and southwest of the backdoor cold
front this afternoon, with the 06Z NAM also indicating this.
Kept mention of thunder in the grids because of this, but did
adjust the location based on consensus output from CAMs
somewhat. In general, felt that inherited PoPs were a little too
high given the scattered coverage indicated in the simulations
this morning. Reduced PoPs a tad for most areas this afternoon,
but interpretation of this should be based on expected coverage.
Showers and isolated storms are virtually certain to occur in
the CWA through the day, but the coverage looks to be in the
40-60 percent range (decreasing from north to south).

Winds/sky cover also adjusted. Portions of the Eastern Shore of
Maryland and adjacent south-central/southeast Pennsylvania will
see partial sunshine at times today (especially this morning),
but this will aid in the development of instability. With cold
air aloft and steep low-level lapse rates in these areas,
cumulus development should occur here fairly quickly with
coverage of precipitation increasing through the afternoon.
Winds also increased northeast of the backdoor cold front based
on latest surface observations.

Adjustments to temperatures/dew points are likely at several
points today based on evolution of the backdoor front and
associated sky cover/precipitation.

Finally, removed fog mention, as the band of showers moving
through this morning improved visibilities considerably.

Previous discussion...

630 AM EST: a break in the rain for e PA. More showers coming
but probably not as intense.

This morning...The primary concern continues to be the potential
for locally heavy rainfall over the Poconos, Lehigh Valley, and
northern NJ this morning in association with the band of heavy
showers and thunderstorms slowly progressing eastward toward an
I-95 arrival around 8am. Rainfall of .25 to 1.25 so far...most
of it in 1 hour across ne PA and far nw NJ (in our forecast
area).

Any flooding should be limited to urban/poor drainage and for
now the HWO has just "the probability for widespread hazardous
wx is low".

Patchy fog and drizzle this morning but not alarming visibility
restriction for surface travel though the low cigs and fog will
affect arrivals/departures in some of the airports for a while
this morning.

This afternoon..Effective side door cold front moving southwest
to near DE Bay by 16z combined with the eastern PA sfc and low
aloft will combine to yield pockets of heavy rain showers and
isolated tstms ahead of it from near KRDG to KILG to Lewes DE
southward this afternoon. Temps will be significantly cooler
than yesterday and this in general will be a dreary day except
for parts of the Delmarva where it will be warmer but humid.
northeast winds spreading southwest.

This forecast was a 50 50 blend of the 00z/6 GFS/NAM MOS with
probability of pcpn modified by the SREF and the HRRR. Temps
were blended with the 2m 00z/6 NAM temps.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM WEDNESDAY/...
130 pm update: Think PoPs look a little too high in general
tonight given the stabilizing air and decreasing lift as vort
max passes the area early this evening. As such, reduced PoPs
considerably after midnight, but did keep mention of thunder
through 9 pm given hi-res model soundings suggesting remaining
instability through about this time. Temps/winds also adjusted
given latest statistical guidance.

845 am update: This portion of the forecast was changed little,
but did keep slight chance PoPs through the night based on SREF
output as well as some indications of light showers through at
least the evening hours generally along/west of the Delaware
River. More updates are likely in this time frame once the
evolution of today's precipitation and the associated backdoor
cold front becomes clear.

Previous discussion...

Cloudy with a northeast wind and any remaining late day convection
diminishing with potentially very little, if any, rain. Cooler.
CIGS rising as drier air has advected southward and fog should
not be a problem.

This part of the forecast was a 50 50 blend of the 00z/6
GFS/NAM MOS with probability of pcpn modified by the SREF for
the evening and then capped POPS at 14 pct after midnight as
just cant see much reason for lift and late night instability
yielding anything more than a sprinkle. The forecast temps were
blended with the 2m 00z/6 NAM temp.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
The upper low that has been across the area during the shorter
term parts of the forecast will weaken and move away from our
area. This will allow for temperatures to climb back near normal
by Friday. Upper heights continue to build, resulting in
temperatures going well above normal by late this weekend and
continuing into next week. Sunday's high temps may be close to
90 degrees in the metro areas, and readings next Monday and Tue
will be in the low 90s. It could get uncomfortable humid towards
the middle of next week.

Precipitation chances will continue to decrease Wed and Wed
night as the upper low moves away. As long as the sfc low
progged to move offshore Thu-Fri remains there, we shouldn't
have any significant chances for precipitation Thu into Sat
morning. A weak front may bring some showers Sat afternoon to
most areas, highest pops (chc range) are in the N/W most areas.
Following the front, more dry weather will be here for Sun and
Mon. We will include slgt chc pops for Tue/Tue night as the heat
and increasing humidity will possibly lead toe some sct tstm
activity over our region.

&&

.AVIATION /17Z TUESDAY THROUGH SATURDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.

For the 18Z TAFs...Surface boundary from KMPO to KPHL to KGED
separates MVFR/IFR cloud deck to the east from VFR cumulus field
to the west. Scattered showers and isolated storms are
developing to the west of the boundary and should continue
through sunset. Scattered coverage precludes more precise timing
in the TAFs, but threat of lightning is high enough for TS
mention at this time. CIGs may rapidly change from MVFR to VFR
or IFR at KABE, KPNE, KPHL, and KILN this afternoon and evening
in close proximity to the boundary. Conditions should
deteriorate to MVFR or possibly IFR across all terminals tonight
with recovery to low VFR CIGs tomorrow. VSBYs should stay VFR
tonight and tomorrow but may flirt with sub-VFR through 00Z at
KTTN, KACY, and KMIV. Winds east or northeast 5 to 15 kts
through the period.

OUTLOOK... Wednesday through Thursday...Mainly VFR with a
chance of showers.

Thursday night through Friday night...Mainly VFR.

Saturday....Mainly VFR. A chance of afternoon showers and
thunderstorms.

&&

.MARINE...
130 pm update: No changes to the advisory at this time. Earlier
fog forecast was removed, given that showers that passed this
morning noticeably increased visibilities across the coastal
areas. However, will monitor satellite imagery/webcams closely
this afternoon to determine if lowered visibilities recur. For
now, thinking is the probability is too low for mention, at
least this afternoon.

Previous discussion...

MWW reissued with no changes from ydys issuance. Sub-advisory
conditions are expected through Today, though seas will be
building with increasing east- northeast winds by afternoon.
Winds/seas will approach advisory levels by late afternoon as a
surface low deepens in the western Atlantic. Patchy fog and
drizzle along the New Jersey coast today probably spreading
southward to De coast by midday.

There is a good chance for showers and isolated embedded
thunderstorms after 10 am.

SCA for the Atlantic waters tonight as previously issued. It
appears be marginal above threshold, mainly hazardous seas.

OUTLOOK...
Wednesday...A Small Craft Advisory is in effect for our ocean
waters for northeast winds gusting in excess of 25 knots and for
wave heights building to 5 to 6 feet.

Wednesday night through Friday...Northeast winds should keep
wave heights on our ocean waters in the 5 to 6 foot range. Wind
gusts in excess of 25 knots remain possible, especially
Wednesday night and Thursday.

Friday night through Saturday night...No marine headlines are
anticipated.

RIP CURRENTS...
There is a moderate risk of rip currents on today along the New
Jersey coast, as east-northeast winds become established and
wave heights build through the day. For Delaware, a low risk of
the formation of dangerous rip currents. Waters temps generally
low - mid 60s.

Wednesdays outlook: Probably a moderate risk for the formation
of dangerous rip currents with 4 ft 7 second ne wave action and
a ne wind of about 20 mph.

&&

.TIDES/COASTAL FLOODING...
A developing northeast flow will cause water levels to build
along the coasts of New Jersey and Delaware during the mid week
period. We may begin to approach the minor flooding threshold at
some locations during this evening high tides today, Wednesday
and Thursday. While we do not expect any widespread minor flooding
at this point, we are keeping an eye on trends especially regarding
the Wednesday evening high tide.

&&

.CLIMATE...
May 20 - June 5 Calendar days of trace or more rainfall

PHL 12 of 17

ILG 12 of 17

ABE 15 of 17

ACY 11 of 17

MPO 13 of 17

RDG 14 of 17

TTN 15 of 17

GED 11 of 17

---Here including this morning through 10z/6..

Allentown 16 of 18, Mount Pocono 14 of 18, Reading 15 of the
past 18 days PHL and ILG 13 of the past 18 days.

RER rainfall for MPO today is 2.26 set in 1992. So far .. 1.09+

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...None.
DE...None.
MD...None.
MARINE...Small Craft Advisory from midnight tonight to 6 PM EDT
     Wednesday for ANZ452>455.
     Small Craft Advisory from 6 PM this evening to 6 PM EDT
     Wednesday for ANZ450-451.

&&

Synopsis...O'Hara
Near Term...CMS/Drag
Short Term...CMS/Drag
Long Term...O'Hara
Aviation...CMS/O'Hara
Marine...CMS/Drag/O'Hara
Tides/Coastal Flooding...Drag
Climate...Drag
Hazardous weather outlook, Jun 6, 3:41 AM EDT, 11 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
341 AM EDT Tue Jun 6 2017

DEZ001>003-MDZ008-012-015-019-020-NJZ001-007>010-012-013-015>023-027-
PAZ054-055-060>062-070-071-101>106-070745-
New Castle-Kent-Inland Sussex-Cecil-Kent MD-Queen Annes-Talbot-
Caroline-Sussex-Warren-Morris-Hunterdon-Somerset-Middlesex-
Western Monmouth-Mercer-Salem-Gloucester-Camden-
Northwestern Burlington-Ocean-Cumberland-Atlantic-Cape May-
Southeastern Burlington-Carbon-Monroe-Berks-Lehigh-Northampton-
Delaware-Philadelphia-Western Chester-Eastern Chester-
Western Montgomery-Eastern Montgomery-Upper Bucks-Lower Bucks-
341 AM EDT Tue Jun 6 2017

This Hazardous Weather Outlook is for central Delaware, northern
Delaware, southern Delaware, northeast Maryland, central New
Jersey, northern New Jersey, northwest New Jersey, southern New
Jersey, east central Pennsylvania, northeast Pennsylvania and
southeast Pennsylvania.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NJZ014-024>026-070745-
Eastern Monmouth-Atlantic Coastal Cape May-Coastal Atlantic-
Coastal Ocean-
341 AM EDT Tue Jun 6 2017

This Hazardous Weather Outlook is for central New Jersey and
southern New Jersey.

.DAY ONE...Today and Tonight.

There is a moderate risk for rip currents today and tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ430-431-450>455-070745-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
341 AM EDT Tue Jun 6 2017

This Hazardous Weather Outlook is for Atlantic coastal waters and
Delaware Bay Waters.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

DEZ004-070745-
Delaware Beaches-
341 AM EDT Tue Jun 6 2017

This Hazardous Weather Outlook is for southern Delaware.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 6, 2:25 PM EDT, 45 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
225 PM EDT TUE JUN 6 2017

NJZ016-017-061915-
Salem-Gloucester-
225 PM EDT TUE JUN 6 2017

...A SHOWER WILL AFFECT NORTHEASTERN SALEM AND CENTRAL GLOUCESTER
COUNTIES...

At 224 PM EDT, a shower was located over Swedesboro, or 11 miles east
of Wilmington, moving southeast at 15 mph.

This shower will be near...
  Mullica Hill around 245 PM EDT.
  Pitman around 300 PM EDT.
  Glassboro around 305 PM EDT.
  Clayton around 315 PM EDT.

Wind gusts up to 35 mph and are possible with this shower.

Heavy rainfall is also occurring with this shower...and may cause
ponding on roadways and poor drainage areas. Do not drive your
vehicle through flooded roadways.

Occasional cloud to ground lightning may occur with this shower.
Lightning can strike 15 miles away from a thunderstorm. If you see
lightning or hear thunder seek a safe shelter inside a building or
vehicle.

This shower may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.

LAT...LON 3974 7541 3983 7527 3972 7504 3959 7522
TIME...MOT...LOC 1824Z 312DEG 12KT 3976 7532

Robertson
Special weather statement, Jun 6, 3:10 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
310 PM EDT TUE JUN 6 2017

NJZ021-062000-
Cumberland-
310 PM EDT TUE JUN 6 2017

...A SHOWER WILL AFFECT CENTRAL CUMBERLAND COUNTY...

At 309 PM EDT, a shower was located near Fairton, or near Bridgeton,
moving southeast at 10 mph.

This shower will be near...
  Millville around 315 PM EDT.
  Laurel Lake around 340 PM EDT.
  Dividing Creek around 345 PM EDT.
  Port Norris around 355 PM EDT.
  Mauricetown, Leesburg, Bricksboro, Port Elizabeth and Bivalve
  around 400 PM EDT.

Wind gusts up to 35 mph and are possible with this shower.

Heavy rainfall is also occurring with this shower...and may cause
ponding on roadways and poor drainage areas. Do not drive your
vehicle through flooded roadways.

Occasional cloud to ground lightning may occur with this shower.
Lightning can strike 15 miles away from a thunderstorm. If you see
lightning or hear thunder seek a safe shelter inside a building or
vehicle.

This shower may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.

LAT...LON 3926 7497 3921 7508 3921 7510 3922 7510
      3921 7511 3922 7512 3922 7513 3923 7512
      3938 7523 3946 7513 3932 7488
TIME...MOT...LOC 1909Z 315DEG 11KT 3939 7515

Robertson

The office that day

Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 6, 2:25 PM EDTSpecial Weather StatementPHIGloucester50 min
Jun 6, 2:34 PM EDTAreal Flood AdvisoryPHICumberland, Gloucester, Salem4 hr
Jun 6, 3:25 PM EDTAreal Flood AdvisoryPHIGloucester, Salem4 hr
Jun 6, 3:52 PM EDTSpecial Weather StatementPHISalem38 min
Jun 6, 4:33 PM EDTSpecial Weather StatementPHICumberland42 min
Jun 6, 6:41 PM EDTSpecial Weather StatementPHIBerks49 min
Jun 6, 7:07 PM EDTSpecial Weather StatementPHIChester23 min
Jun 6, 7:29 PM EDTSpecial Weather StatementPHIChester31 min
Jun 6, 7:50 PM EDTSpecial Weather StatementPHIChester25 min

Nearby

Special Weather Statements in New Jersey, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.